Mindpath Health’s Brian Zachariah, M.D. discusses the affects Vyvanse may have and whether it mixes well with caffeine.

Is it safe to drink coffee if you’re taking Vyvanse?

Vyvanse treats attention deficit hyperactivity disorder (ADHD) and binge eating disorder. Healthcare providers usually prescribe Vyvanse to be taken once every morning, which may be a problem if you also drink coffee in the morning. Before taking your first dose, be sure to ask your healthcare provider about any possible caffeine and Vyvanse interactions.

Does Vyvanse have caffeine in it?

Vyvanse does not contain caffeine. Lisdexamfetamine dimesylate is the active ingredient in Vyvanse. Inactive ingredients include microcrystalline cellulose, croscarmellose sodium, and magnesium stearate, according to the FDA drug label.

Does caffeine affect Vyvanse?

According to a 2020 survey by the National Coffee Association, seven out of 10 people in the U.S. drink coffee every week, and 62% of Americans drink coffee every single day. And if you’re a coffee drinker, studies show you’re probably downing about three cups of joe per day. In other words, it’s likely you’re drinking caffeine regularly.

Vyvanse (lisdexamfetamine dimesylate) is a stimulant that acts on your central nervous system. Like Vyvanse, caffeine is also a stimulant. In fact, many people with ADHD tend to use “significant amounts of caffeine” prior to seeking treatment or being prescribed Vyvanse in order to keep themselves awake and alert. However, caffeine doesn’t help them with the core aspects of focus that are impaired with ADHD, says Brian Zachariah, MD, a psychiatrist with Mindpath Health in Sugarland, Texas.

“Caffeine consumption and stimulant treatment is a very important discussion every provider should be having with their patients,” Dr. Zachariah says.

Can you drink coffee on Vyvanse?

The good news is that you don’t have to give up coffee altogether if you need to take Vyvanse, but you should probably cut back. “Caffeine and Vyvanse can be consumed at the same time,” Dr. Zachariah says. “It is not a one size fits all approach.” The key is timing and moderation.

When you first start taking Vyvanse, it’s a good idea to hold off on the caffeinated beverages until you reach a point where the medication is therapeutic (that is, it’s helping eliminate your symptoms). Then you can slowly reintroduce the caffeine and see how you do. Start with a small amount, to see how the combination affects you. Moderation is different for everyone. What’s right for you may differ from what’s right for someone else.

Psychiatric nurse practitioner Alysha Woods, PMHNP-BC, uses several pieces of information when deciding what to advise her patients about Vyvanse and caffeine:

  • The amount of caffeine
  • The dose of Vyvanse
  • The patient’s medical history

“The interaction with Vyvanse and caffeine is typically seen with higher amounts of caffeine ingestion but avoiding caffeine overall would be the safest way to use Vyvanse,” says Erika Gray, Pharm.D., chief medical officer and co-founder of Toolbox Genomics, a DNA and epigenetic testing company. If that strikes terror in your coffee-loving heart, though, you could try to cut back on your caffeine consumption and see if that helps. For example, you could limit yourself to one cup of caffeinated coffee each day and substitute decaf the rest of the time. Avoid highly potent caffeine sources, such as energy drinks or caffeine pills.

Side effects of Vyvanse and caffeine

Does coffee make Vyvanse less effective? Caffeine and Vyvanse have a synergistic effect. Meaning, they can increase each other’s effects. According to Dr. Gray, when taken together, caffeine and Vyvanse can increase the risk of issues such as:

  • Irritability
  • Nervousness
  • Nausea
  • Heart palpitations
  • Trouble sleeping

These side effects are akin to taking too high a dosage of Vyvanse or consuming too much caffeine.

Two of the biggest risks of using Vyvanse and caffeine together are an increased heart rate and high blood pressure, Woods notes. Especially for people with a family or personal history of heart disease or circulatory issues, mixing Vyvanse and caffeine could pose a cardiovascular risk. Although rare, stimulants may carry a risk of triggering psychosis or mania, particularly in people who have a history of psychosis or mania. “For this reason, this is a conversation that each person should have with their mental health or medical provider,” Woods says. “Generally, I work with patients on lessening the use of caffeine when I prescribe Vyvanse.”

Dr. Gray also cautions that children are more sensitive to the effects of stimulants. “Many teenagers drink caffeine without their parents’ knowledge,” Woods explains. “It’s important to remind children who take Vyvanse that they need to be especially careful if they decide to buy a sugary coffee drink.”

Best practices for taking Vyvanse

Caffeine isn’t the only substance to be mindful about when you’re taking Vyvanse. Here are a few other substances to be mindful of if you’re on this particular medication:

Vitamin C: “If patients are taking vitamin C supplements, they should separate the time they take the vitamin by at least one hour before and one hour after taking Vyvanse,” Dr. Gray says. Vitamin C, or ascorbic acid, may decrease the blood levels and effectiveness of Vyvanse.

Acidic foods: Watch out for acidic foods like tomatoes, citrus fruits, grapes, and plums. Wait an hour before or after consuming those foods for taking your Vyvanse, says Dr. Gray. Like vitamin C, acidic foods can affect how your body absorbs the medication and may decrease the effectiveness of Vyvanse.

Alkalinizing agents: Certain drugs and substances act as alkalinizing agents, which cause the opposite effect of acidic agents when combined with Vyvanse. Urinary alkalinizing agents, such as acetazolamide and methazolamide, can increase blood levels and potential side effects of Vyvanse. Antacids, such as sodium bicarbonate, are also alkalinizing agents.

“Vyvanse may have interactions with some medications that are used for depression,” cautions Dr. Gray. You shouldn’t take Vyvanse if you’re also taking an antidepressant in the category of monoamine oxidase inhibitors (MAOIs), and you may want to be careful about selective serotonin reuptake inhibitors (SSRIs). Taking Vyvanse with drugs that increase serotonin levels may increase the risk of serotonin syndrome.

Ultimately, your best bet is to take any medication, including Vyvanse, exactly as prescribed–and to ask your provider if you’re uncertain about anything. And if you develop any new or concerning symptoms, definitely let your healthcare team know.

To view the complete article with sources and learn more about the affects Vyvanse may have and whether it mixes well with caffeine, click here.

Brian Zachariah, M.D.

Sugar Land, TX

Dr. Brian Zachariah chose the mental health field because of a patient, who once told him that they were “smiling on the outside, but screaming on the inside”, which inspired him to go into psychiatry. Mental health is often neglected, and people put on a face every day to hide the suffering on the inside. Dr. Zachariah hopes that he ... Read Full Bio »

Share this Article